The Mystery Vaping Illness: What You Need to Know

September 09, 2019 2 Comments

Our phone has been ringing off the hook recently as customers call to ask concerned questions about the mysterious vaping illness that's been sweeping across the United States.

CDC

According to the Centers for Disease Control and Prevention (CDC), the vaping-related lung disease has now been linked to 450 possible cases across 33 states and has claimed the lives of five people. Symptoms range from shortness of breath, fever, nausea to vomiting and dizziness with most patients requiring hospitalization.

"Among the patients that were hospitalized, over half of the patients required intensive care management and 32% of the patients required mechanical ventilation to help their breathing," said the CDC. Some patients have had to remain in the hospital for weeks at a time and others have been left with permanent lung damage.  Oddly, many of the patients have been young people in their teens and 20's with a "median age of 19 years and the majority have been men."

The CDC issued a warning to the public on August 30, 2019 strongly recommending that people avoid purchasing black market vaping products, or consider avoiding vaping altogether, as well as discouraging individuals from adding any substances to their electronic cigarettes (such as legal or illegal drugs or other adulterants).

"To date, no single substance or e-cigarette product has been consistently associated with illness," the CDC stated.

However, since that original warning, the investigation has progressed. While there are still no definitive answers, the CDC seems to be narrowing down the list of suspected causes.

For one thing, the CDC appears to be pretty certain that the phenomena is something new, not just a latent epidemic that no one noticed until now. Using something called "syndromic surveillance" to search emergency room visits over the past several years produced support the idea that the illness was newly emerging, mostly appearing since June of this year. Although the CDC cautioned that the conclusions were preliminary, it did say that the sydromic search results suggest that the mystery illness is something new.

"I think this is probably going to be associated with illegal products," former FDA commissioner Dr. Scott Gottlieb told the New York Times. "It’s not like the major manufacturers have suddenly changed their ingredients. It’s probably something new that has been introduced into the market by an illegal manufacturer, either a new flavor or a new way to emulsify T.H.C. that is causing these injuries."

Indeed, early in the investigation, the link between THC-containing products and the illness was hard to miss. Most, although not all, patients reported vaping THC recently or THC along with nicotine-containing products. A much smaller number claimed to only have been vaping nicotine products without the use of THC.

"It is important to note that exposure information is self-reported and sometimes limited by a patient’s recollection or ability and willingness to share information," noted the CDC, which is a diplomatic way of pointing out the fact that it's perfectly possible that ALL the patients stricken by the illness had been vaping THC but, understandably, perhaps not all of them were willing to admit it.

But why, exactly, would a THC vape be causing such extreme symptoms?

"Based on the clinical and laboratory evidence to date, we believe that a chemical exposure is likely associated with these illnesses," said Dana Meaney Delman, the CDC's incident manager stated at a press conference on Friday. In other words, some sort of chemical adulterant that has made its way into the products seems to be to blame.

Dr. Delman stressed that they needed more information to determine the specific products or substances involved, however, she did mention the culprit that a number of investigations at the state level have already zeroed in on: vitamin E acetate.

In fact, on Thursday, the New York State Department of Health issued its own press release stating that "vitamin E acetate is now a key focus of the Department's investigation."

Vitamin E acetate is an oily substance and that right there could prove to be the answer to the puzzle. Having been in the e-juice manufacturing industry for a decade now, we are well aware that inhalation of any kind of oil is just not a good idea. Even small amounts of oil in the lungs can cause lipoid pneumonia, producing symptoms similar to those being described in the media.

And, indeed, Dr. Daniel Fox with WakeMed mentioned lipoid pneumonia at the CDC press conference while reporting on the investigation that has been taking place in North Carolina.

"During the work-up and the history, all the patients that we saw had used or consumed THC through their...e-cigarette.  And that seemed to be a common feature...  All of our patients underwent evaluation, and after the clinical evaluation we found a certain type of pneumonia that was noninfectious.  It’s called lipoid pneumonia.  Basically, ...it can occur when either oils or lipid-containing substances enter the lungs," he said.

While the investigation continues and the CDC cautions that all conclusions are only speculative and preliminary, it seems there's a good chance that oil based contaminants are, at least in part, to blame for the illness.

A few recommendations:

  • Do not vape any products that contain oil of any kind. For example, many companies are currently marketing legal CBD vape products, even touting the MCT oil content as being somehow an added health benefit. Avoid any company that sells such products, they clearly do not know what they are doing!
  • Do not get any bright ideas and add anything to your vape juice such as liquid vitamins or THC in a form that is not made to be vaped.
  • Do not purchase black market products of any kind as these are likely to be adulterated, manufactured in unsanitary conditions or to contain ingredients not listed on the label.
  • Be alert for symptoms such as cough, shortness of breath, chest pain, dizziness, nausea or vomiting during or after vaping.
  • If you suspect you are experiencing symptoms, call Poison Control at 1-800-222-1222.

Stay safe and happy vaping!



2 Responses

VICKY SHAW
VICKY SHAW

October 03, 2019

I’m going to try out some of the samples. I started vaping my CBD in the last month. One thing I did was research on the safety of vaping. Another thing I know is oils are lipids and inhaling any oil can cause Lipid Pneumonia. I’m sticking with companies like yours because you know this. There are others out there that want me to believe vaping MCT oils are healthier and safer. Not even going near those companies. Thanks for making a high quality product.

Sharon Ramsey
Sharon Ramsey

October 03, 2019

Now that the President wants to ban flavored e-liquid, I am wondering how this will impact your business. I know that you sell allowed “tobacco “ flavored liquid, but my concern is, will that be enough to keep your business opened? I buy my liquid from you only. If you close I really do not know what I will do. Returning to smoking cigarettes is not an option. I wish you the best of luck in your business and will continue to purchase from you and support you.
Thank You,
Sharon

Leave a comment

Comments will be approved before showing up.


Also in Blog

Temporary Halt to NY Flavor Ban!

October 03, 2019

We're sure NY Governor Cuomo is pissed. But, in his immortal words, "So what?"

Continue Reading

Do Nicotine Salts Require a Specialized Vaping Device?

October 03, 2019

Can you vape nic salts in a standard e-cig or do you need a specialized device? Can you sub ohm nic salts? Can you vape them using a vape pen? Find out here.

Continue Reading

Nic Salts: A Primer

August 14, 2019

Confused about nicotine salts? Want to know the basics without getting bogged down in the weeds? Read our quick primer to get the low down on this innovative form of nicotine and to find out of nic salts might be right for you.

Continue Reading